Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 26, 2021, 2:15 PM CDT for Kandiyohi County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2021, 2:15 PM CDT (19:15 UTC)
- Expired
- Apr 26, 2021, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 572 m²/s²
- 0-3 km storm-relative helicity
- 592 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS83 KMPX 261915 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 215 PM CDT Mon Apr 26 2021 MNZ049-055-057-058-262000- Stearns-Kandiyohi-Meeker-Swift- 215 PM CDT Mon Apr 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER... SOUTHWESTERN STEARNS...SOUTHEASTERN SWIFT AND KANDIYOHI COUNTIES... At 215 PM CDT, a strong thunderstorm was located 9 miles west of Spicer, or 9 miles northwest of Willmar, moving east at 35 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Willmar, Paynesville, New London, Spicer, Atwater, Kerkhoven, Green Lake, Pennock, Kandiyohi, Norway Lake, Sunburg and Paynesville Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4540 9524 4540 9464 4502 9473 4517 9536 TIME...MOT...LOC 1915Z 276DEG 32KT 4526 9512 $$ CTG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 26, 1:29 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 26, 1:29 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 129 PM CDT Mon Apr 26 2021 .UPDATE... Issued at 1222 PM CDT Mon Apr 26 2021 Updated for 18z aviation discussion below. && .SHORT TERM...(Today through Tuesday) Issued at 454 AM CDT Mon Apr 26 2021 An area of showers is moving across southern and central Minnesota ahead of an approaching surface low this morning. Only a couple hundred J/kg of CAPE exist along the South Dakota border, but it's enough to get some lightning going across our far western counties. A few rumbles of thunder are possible through the day as these showers continue off to the northeast. Further east across our Wisconsin counties, temperatures will be cold enough for some snowflakes to mix in with the rain early on before becoming all rain. Today's forecast is a tough one in terms of temperatures with uncertainty in how far north the warm front will push. We're looking at quite a spread in highs with 70s along the I-90 corridor to upper 40s in central Minnesota and 30s for northeastern Minnesota. Guidance, while maintaining plenty of spread, has trended overall towards keeping the front further south, so went ahead and lowered temps a few degrees. To give you an idea of just how much spread still exists, the high at MSP today ranges from 46 to 70, so the temperature gradient will likely be pretty sharp across the southern half of the state. A second round of showers and storms looks to redevelop this evening for the eastern half of the CWA, but the better chance for more widespread activity doesn't really get going until Tuesday morning. A LLJ over South Dakota will allow WAA to work in across southern Minnesota, where the highest threat of some elevated thunderstorms initially exists. Thunderstorms become more widespread across southeastern Minnesota and western Wisconsin through the day as instability increases and the surface low tracks into southern Wisconsin. There is a chance of some small hail with these storms. With the warm front situated somewhere along southeastern Minnesota into Wisconsin, another gradient in highs on Tuesday is expected. This one will not be as sharp as Monday's, with only a 10-15 degree spread from west central Minnesota to the southeaster corner of the state. .LONG TERM...(Tuesday night through Sunday) Issued at 454 AM CDT Mon Apr 26 2021 No significant weather impacts are expected during the long term period. We'll finish the work week off with northwest flow, that will transition to zonal this weekend, with a trough moving out of the Rockies to start next week. This will result in slightly below normal temperatures Wednesday and Thursday, with a good shot at cracking the 70 degree mark this weekend. Tuesday night and Wednesday represents the biggest change seen from the previous forecast this period. In this case, it was a pretty sizable increase in PoPs. Though by Wednesday the warm front will be well off to our southeast, cold conveyer belt moisture and fgen will be lingering over southern MN into central WI. The GFS is the most sluggish with pushing this moisture east of us, keeping showers going all day Wednesday across the southeast half of the MPX area. ECMWF is a bit more progressive and would have most of our area dry by the time you hit the day on Wednesday. There will still be some instability hanging back up into southeast MN, but we're only talking a couple hundred j/kg of MUCAPE, so the severe threat looks minimal. Thursday will see a cold front move across the area, but it looks to do so dry, with most of the moisture locked up with the system to our southeast by then. One potential concern for Thursday is potential for elevated fire weather concerns as northwest winds get gusty, with dewpoints potentially tanking into the teens/20s in western MN, which would create some RH concerns depending on how low of a dewpoint we can mix down behind the front. For Friday through the weekend, we make a transition to zonal flow, with a cold front progged to move across the upper MS Valley. Still a good deal of spread with the timing of this front, with the GFS brining it through Saturday, with the ECMWF about 24 hours slower. Thermal ridge ahead of this boundary will result in very pleasant weather, with highs in the 70s, but there's still a good deal of spread on timing of that thermal ridge and warmer temps. Again, moisture looks lacking with this boundary, so stayed with the rather low PoPs from the NBM. Next week looks to have the potential to turn a bit wetter with a mean trough setting up over the Rockies, with Ridging into the northeast CONUS. EPS precipitation plumes certainly show activity increasing as well. Agreement on any sort of system is low at this point, but the pattern certainly supports seeing above normal temperatures (though nothing crazy above normal), with increased chances for rain (hopefully we're done having P-type issues for the next 6 months!). && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1222 PM CDT Mon Apr 26 2021 A warm front straddling the MN/IA state line will be the main driver for precipitation and ceiling issues over the next 24-30 hours. Most TAF sites will remain dry through this evening but a small cluster of -RA/-TSRA in west-central MN may reach both KAXN/KSTC this afternoon. Otherwise, mid-level ceilings will steadily lower through tonight, reaching MVFR later this evening followed by IFR-level ceilings near and shortly after daybreak. Additional showers/t-storms look likely tomorrow, particularly during the afternoon hours Tuesday. E to SE winds this afternoon will slowly back to NE and NNE by midday tomorrow with speeds decreasing a bit from the breezy/gusty speeds of this afternoon. KMSP...Ceilings are expected to remain in VFR levels through the evening push today then degrade this evening into the early morning hours. Sub-1700ft ceilings likely for Tuesday morning and expected to remain below that level through the day tomorrow, with IFR ceilings viable for Tuesday afternoon-evening. Precipitation may try to make a run for MSP this afternoon but chances are low. Better chances for showers/t-storms Tuesday afternoon. Have held off CB/TS mention at this point as chances are low for convection but certainly non-zero. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. MVFR ceilings possible. Chance -RA. Wind NE 10 kts. Thu...VFR. Wind NW 10-20 kts. Fri...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...Dye LONG TERM...MPG AVIATION...JPC
Hazardous weather outlook, Apr 26, 12:10 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1210 PM CDT Mon Apr 26 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 271200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1210 PM CDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are possible across the area this afternoon into early this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms are possible Tuesday and Tuesday night. There is a Marginal Risk for severe thunderstorms Tuesday across southern Minnesota into western Wisconsin. Large hail will be the primary severe weather risk. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Apr 26, 1:42 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 142 PM CDT Mon Apr 26 2021 MNZ048-049-055-057-261930- Stearns-Kandiyohi-Pope-Swift- 142 PM CDT Mon Apr 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...WEST CENTRAL STEARNS...EASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES... At 142 PM CDT, a strong thunderstorm was located near Benson, or 26 miles northwest of Willmar, moving east at 35 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Benson, Kerkhoven, Brooten, Murdock, Lake Hassel, Norway Lake, Gilchrist, De Graff, Sunburg, Swift Falls and Padua. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4517 9566 4540 9564 4561 9506 4518 9504 TIME...MOT...LOC 1842Z 256DEG 29KT 4532 9551 CTG
Special weather statement, Apr 26, 2:15 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 215 PM CDT Mon Apr 26 2021 MNZ049-055-057-058-262000- Stearns-Kandiyohi-Meeker-Swift- 215 PM CDT Mon Apr 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER... SOUTHWESTERN STEARNS...SOUTHEASTERN SWIFT AND KANDIYOHI COUNTIES... At 215 PM CDT, a strong thunderstorm was located 9 miles west of Spicer, or 9 miles northwest of Willmar, moving east at 35 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Willmar, Paynesville, New London, Spicer, Atwater, Kerkhoven, Green Lake, Pennock, Kandiyohi, Norway Lake, Sunburg and Paynesville Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4540 9524 4540 9464 4502 9473 4517 9536 TIME...MOT...LOC 1915Z 276DEG 32KT 4526 9512 CTG
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 1:42 PM CDT | Special Weather Statement | MPX | Pope | 48 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.